Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2004, 5:57 PM CDT for Red Willow County, Nebraska. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2004, 5:57 PM CDT (22:57 UTC)
- Expired
- May 16, 2004, 7:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:01 PM CDT | HAIL 0.75 | Mccook, NE | |
| May 16, 6:01 PM CDT | HAIL 0.75 | Mccook, NE | |
| May 16, 6:12 PM CDT | HAIL 0.88 | Mccook, NE | |
| May 16, 6:12 PM CDT | HAIL 0.88 | Mccook, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
498 WUUS53 KGLD 162257 SVRGLD NEC145-170000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 557 PM CDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 700 PM CDT * AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MCCOOK...OR ABOUT OVER MCCOOK...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDIANOLA BY 625 PM CDT 6 MILES SOUTH OF BARTLEY BY 645 PM CDT 7 MILES NORTH OF LEBANON BY 655 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR RED WILLOW COUNTY UNTIL 10 PM CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4029 10072 4009 10076 4001 10020 4034 10020 ENTWISTLE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:10 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 16, 3:10 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT SUN MAY 16 2004 .DISCUSSION...MAIN FORECAST CHALLENGES ARE IN THE FIRST TWO DAYS...WITH SEVERE WEATHER AND A WIND ADVISORY TODAY...AND FRONTAL PASSAGE EARLY MONDAY. THE EXTENDED FORECAST CONTINUES TO FEATURE THIS FRONT WHICH WILL BECOME QUASISTATIONARY AND MEANDER BACK AND FORTH THROUGHOUT THE WEEK. ALL MODELS ARE IN GREAT AGREEMENT WITH A TROF DEVELOPING IN THE ROCKIES AND KICKING OUT DISTURBANCES WHICH SHOULD ENHANCE RAIN CHANCES IN THE EVENING AND OVERNIGHT WHEN COMBINED WITH MOISTURE POOLING AND MOVING WESTWARD ALONG AND NORTH OF THE STALLED FRONT. BEST RAIN CHANCES STILL APPEAR TO BE MONDAY NIGHT AND THURSDAY NIGHT. THEREFORE...SPENT LITTLE TIME ADJUSTING THE EXTENDED FORECAST TODAY...AND CONCENTRATED ON SHORT TERM. SOUTH WINDS ARE ALREADY MEETING WIND ADVISORY CRITERIA IN THE EASTERN COUNTIES OF NORTHWEST KANSAS. COMPLEX SURFACE PATTERN IS SET UP WITH A COLD FRONT SLIPPING THROUGH WESTERN NEBRASKA...INTERSECTING A DRYLINE NEAR OGALLALA. THE DRYLINE EXTENDS TO A SURFACE LOW NEAR LAMAR...THEN FIRMS UP OVER THE TEXAS/NEW MEXICO BORDER. A LOW LEVEL JET OVER CENTRAL KANSAS IS RESPONSIBLE FOR THE WIND ADVISORY...AND THE WINDS WILL NOT LET UP UNTIL LATE THIS EVENING WITH THE LLJ AXIS MOVES EAST. THE UPPER AIR PATTERN FEATURES FAST MOVING SHORTWAVE TROFS EMBEDDED WITHIN THE LARGER SCALE TROF OVER THE WESTERN U.S. MODELS ARE HAVING A VERY DIFFICULT TIME CATCHING THE TIMING AND STRENGTH OF THE EMBEDDED FEATURES...NOT TO MENTION THEIR AFFECT ON THE SURFACE PATTERN. THEREFORE...RELIED MAINLY ON OBSERVATIONAL DATA FOR THE FIRST 12 HOURS OF THE FORECAST. SPC SLIGHT RISK AREA COVERS THE ENTIRE TRI STATE AREA TONIGHT. ENVIRONMENT IS VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. QUESTION IS THE LOCATION AND TIMING OF CONVECTION. ONE UPPER WAVE IS PASSING OVERHEAD THIS AFTERNOON. STORMS ARE FIRING IN THE SOUTH AND WEST WHERE THE SUN HAS PEAKED OUT. ELSEWHERE...ELEVATED CONVECTION AND THICK CIRRUS HAS CUT DOWN ON INSTABILITY FOR THE TIME BEING. THIS FIRST WAVE IS TIMED TO BE OUT OF THE AREA BY EARLY EVENING...BUT A SECOND WAVE IS FAST ON ITS HEELS. MOST LIKELY AREA FOR NEW DEVELOPMENT LATER THIS EVENING WILL BE SOUTH OF TRIBUNE ALONG THE CO/KS BORDER NEAR THE STATIONARY SURFACE LOW AND DRYLINE. THIS AREA WILL SEE THE MOST HEATING AND EARLIEST FORCING WITH THE SECOND UPPER WAVE. OTHER STORMS MAY ROLL OFF THE CHEYENNE RIDGE INTO NORTHEAST COLORADO AND SOUTHWEST NEBRASKA LATE THIS EVENING. THEREFORE...COULD NOT RULE OUT PRECIP ANYWHERE...ESPECIALLY WITH THE DRYLINE REMAINING STATIONARY OR EVEN RETREATING THIS EVENING. COLD FRONT SHOULD PROVIDE COOLER TEMPS TOMORROW...THEN THE FIRST CHANCE OF POST FRONTAL CONVECTION COMING IN MONDAY NIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...TORNADO WATCH FOR ALL COUNTIES UNTIL 03Z. WIND ADVISORY UNTIL 02Z FOR THOMAS...NORTON...SHERIDAN...GRAHAM AND GOVE. NE...NONE. TORNADO WATCH FOR DUNDY...HITCHCOCK...AND RED WILLOW. CO...NONE. && BURKE
Hazardous weather outlook, May 16, 11:37 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT SUN MAY 16 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON AND EVENING MAINLY EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS... ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. LOW LEVEL MOISTURE AND INSTABILITIES WILL INCREASE MAINLY ACROSS THE EASTERN PORTIONS OF THE TRI-STATE REGION AS SOUTH WINDS INCREASE AHEAD OF A DRYLINE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS BORDER BY LATE THIS AFTERNOON. AN UPPER LEVEL TROUGH WILL ALSO MOVE ACROSS THE HIGH PLAINS...AIDING THE DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS. A WIND ADVISORY IS IN EFFECT FOR NORTON...SHERIDAN...GRAHAM...AND GOVE COUNTIES THROUGH 9 PM CDT. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED ACROSS THE STATED AREA. STRONG SOUTH WINDS AND HOT TEMPERATURES WILL BRING EXTREME FIRE CONDITIONS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA TODAY. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES AREA POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER CHANCE OF THUNDERSTORMS WILL BE FROM LATE MONDAY AFTERNOON INTO MONDAY NIGHT. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD BECOME SEVERE. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED FROM TUESDAY NIGHT INTO SATURDAY. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE. LOCKHART
In the hours before
Local storm report, May 16, 4:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL SELDEN 39.54N 100.57W
05/16/2004 0.25 INCH SHERIDAN KS LAW ENFORCEMENT
&&
JDLocal storm report, May 16, 5:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 3 S MINGO 39.24N 100.96W
05/16/2004 0.75 INCH THOMAS KS PUBLIC
0407 PM HAIL MONUMENT 39.10N 101.00W
05/16/2004 1.50 INCH LOGAN KS NWS EMPLOYEE
&&
JDLocal storm report, May 16, 5:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL CULBERTSON 40.23N 100.84W
05/16/2004 1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
JDLocal storm report, May 16, 5:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 20 SSW OAKLEY 38.86N 101.00W
05/16/2004 LOGAN KS NWS EMPLOYEE
&&
JDLocal storm report, May 16, 5:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL TASCO 39.35N 100.29W
05/16/2004 0.75 INCH SHERIDAN KS LAW ENFORCEMENT
0440 PM HAIL 20 S OAKLEY 38.84N 100.85W
05/16/2004 1.75 INCH LOGAN KS NWS EMPLOYEE
0441 PM HAIL 14 SE OAKLEY 38.98N 100.67W
05/16/2004 0.88 INCH GOVE KS STORM CHASER
&&
JDLocal storm report, May 16, 5:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 1 S HOXIE 39.34N 100.44W
05/16/2004 0.75 INCH SHERIDAN KS LAW ENFORCEMENT
0451 PM HAIL HOXIE 39.36N 100.44W
05/16/2004 0.88 INCH SHERIDAN KS LAW ENFORCEMENT
0452 PM HAIL 10 S GRINNELL 38.98N 100.63W
05/16/2004 1.75 INCH GOVE KS LAW ENFORCEMENT
&&
JDNearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.